The Annals of Probability

$R$-Theory for Markov Chains on a General State Space I: Solidarity Properties and $R$-Recurrent Chains

Richard L. Tweedie

Full-text: Open access

Abstract

This paper develops, for a Markov chain $\{X_n\}$ on a general space $(\mathscr{X}, \mathscr{F})$ with $n$-step transition probabilities $P^n(x, A), x \in \mathscr{X}, A \in \mathscr{F}$, a theory analogous to that of Vere-Jones for Markov chains on the integers. If the chain is $\phi$-irreducible there is a partition $\mathscr{K}$ of $\mathscr{X}$ such that $\phi$-almost all of the power series $G_z(x, A) = \sum_n P^n(x, A)z^n$ have a common radius of convergence $R$ for $A$ in any element of $\mathscr{K}$, and they all diverge ($R$-recurrence) or all converge ($R$-transience) for $z = R$. The $R$-recurrent case is then investigated, and it is shown that there exist essentially unique non-zero solutions $Q, f$ to the $R$-subinvariant equations $Q \geqq RQP$ and $f \geqq RPf$, and that $Q$ and $f$ satisfy these inequalities with equality: a relationship between $Q$ and $f$ and first-entrance probabilities is also established. Further, if $\{X_n\}$ is aperiodic, $\lim_{n\rightarrow\infty} R^nP^n(x, A) = f(x)Q(A)/\int_\mathscr{X} f(y)Q(dy)$ for almost all $x \in \mathscr{X}$ and $A$ in any element of a second partition. The methods used are probabilistic and depend mainly on generating function techniques: it is pointed out that these techniques do not depend on the substochasticity of the transition probabilities, and hence the results are true in a much wider context.

Article information

Source
Ann. Probab., Volume 2, Number 5 (1974), 840-864.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176996552

Digital Object Identifier
doi:10.1214/aop/1176996552

Mathematical Reviews number (MathSciNet)
MR368151

Zentralblatt MATH identifier
0292.60097

JSTOR
links.jstor.org

Subjects
Primary: 60J05: Discrete-time Markov processes on general state spaces
Secondary: 47D05 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07] 45N05: Abstract integral equations, integral equations in abstract spaces 45C05: Eigenvalue problems [See also 34Lxx, 35Pxx, 45P05, 47A75] 47A35: Ergodic theory [See also 28Dxx, 37Axx]

Keywords
$R$-theory $R$-recurrence Markov chains invariant measures invariant functions equilibrium measures limit probabilities ratio limit theorems positive operators

Citation

Tweedie, Richard L. $R$-Theory for Markov Chains on a General State Space I: Solidarity Properties and $R$-Recurrent Chains. Ann. Probab. 2 (1974), no. 5, 840--864. doi:10.1214/aop/1176996552. https://projecteuclid.org/euclid.aop/1176996552


Export citation

See also

  • Part II: Richard L. Tweedie. $R$-Theory for Markov Chains on a General State Space II: $r$-Subinvariant Measures for $r$-Transient Chains. Ann. Probab., Volume 2, Number 5 (1974), 865--878.